Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Topeka, KS

August 25, 20044 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2004, 5:05 PM CDT for 4 counties in Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2004, 5:05 PM CDT (22:05 UTC)
Expired
Aug 25, 2004, 5:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:23 PM CDTHAIL 0.88Topeka, KS55TH AND CALIFORNIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 252205
SVRTOP
KSC045-087-177-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF TOPEKA...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA
  GRANTVILLE
  LECOMPTON
  PERRY
  PERRY LAKE
  WILLIAMSTOWN
  LAWRENCE
  MCLOUTH
  OSKALOOSA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3933 9519 3898 9517 3894 9522 3894 9530
      3895 9536 3894 9541 3892 9545 3889 9548
      3887 9563 3888 9576 3898 9584 3932 9519

$$
1 follow-up statement
000 
WUUS53 KTOP 252205 RRA
SVRTOP
KSC139-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF BURLINGAME...OR ABOUT 24 MILES SOUTHWEST OF TOPEKA...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGAME
  SCRANTON
  CARBONDALE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3870 9572 3870 9593 3885 9593 3886 9563
      3884 9562 3875 9561 3874 9560 3869 9559
      3869 9571

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:15 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 25, 4:15 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED AUG 25 2004

.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND RAIN CHANCES AND
TEMPERATURES FRIDAY AND SATURDAY ARE THE MAIN CONCERNS.

12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A
BROAD UPPER LEVEL TROUGH ACROSS THE WEST-CENTRAL CONUS AND
DOWNSTREAM UPPER RIDGE ACROSS THE EASTERN CONUS. A SHORTER
WAVE-LENGTH UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS NE AND
KS. ELEVATED THUNDERSTORMS WERE MOVING ACROSS THE EASTERN COUNTIES
LATE THIS AFTERNOON.  THE 20Z SURFACE MAP SHOWED A WEAK
BOUNDARY...WHICH HAS BEEN MIXING OUT DURING THE AFTERNOON
HOURS...EXTENDING FROM SOUTH OF MCI TO NORTH OF EMP TO SOUTH OF DDC.
A SURFACE DRY LINE EXTENDED FROM A TRIPLE POINT NORTHEAST OF P26 AND
EXTENDED SOUTHWARD ACROSS WESTERN OK.

THE 18Z TOP SOUNDING SHOWED A REALLY STRONG CAP WHICH SHOULD KEEP
SURFACE BASED CONVECTION ISOLATED LATE THIS AFTERNOON AND EVENING.
THE MOST INTENSE SFC CONVERGENCE WAS DEVELOPING BETWEEN SLN AND ICT
ALONG AND JUST EAST OF THE TRIPLE POINT. THERE MAY BE ENOUGH SFC
CONVERGENCE LATE THIS AFTERNOON FOR A FEW THUNDERSTORMS TO DEVELOP.
IF ANY BOUNDARY LAYER THUNDERSTORMS DO DEVELOP THEY WILL PROBABLY BE
SUPERCELLULAR DUE TO AN ENVIRONMENT CONTAINING HIGH CAPE...AOA 3000
J/KG...AND GOOD VERTICAL WINDSHEAR. THE MAIN THREAT WITH ANY
SUPERCELL THUNDERSTORM WILL BE LARGE HAIL AND STRONG OUTFLOW
WINDS...HOWEVER GIVEN SUFFICIENT VERTICAL WINDSHEAR ANY SUPERCELL
THUNDERSTORM MAY BE CAPABLE OF SPAWNING A TORNADO.

IF A FEW ISOLATED THUNDERSTORMS DO FORM LATE THIS AFTERNOON AND
EVENING THEY SHOULD MOVE EAST OF THE FA BY LATE EVENING. A FEW HIGH
CLOUDS...CIRRUS BLOW-OFF OF UPSLOPE THUNDERSTORMS IN WESTERN NE AND
NORTHEAST CO...WILL MOVE SOUTHEAST ACROSS THE AREA LATER TONIGHT ON
THE BACK SIDE OF THE 5H TROUGH AXIS.

THURSDAY LOOKS TO BE A HOT AND MUGGY DAY AS TEMPERATURES WILL WARM
INTO THE MID AND UPPER 90S. THE SURFACE DRYLINE WILL PROBABLY MOVE
EAST INTO THE WESTERN COUNTIES OF THE FA. AN EML WILL SPREAD ACROSS
THE FA FROM THE SOUTHWEST CAUSING THE CAP TO INCREASE. ATTM I THINK
THE CAP WILL BE TOO STRONG AND WILL PRECLUDE THUNDERSTORM
DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. HOWEVER...STRONGER
SURFACE CONVERGENCE MAY DEVELOP ALONG THE DRYLINE FOR ISOLATED
THUNDERSTORMS LATE THURSDAY AFTERNOON. I LEFT 20 POPS FOR THE
CENTRAL AND EASTERN COUNTIES THURSDAY AFTERNOON.

THURSDAY NIGHT A 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO
THE UPPER MIDWEST AND WILL CAUSE A SURFACE FRONT TO MOVE SOUTHWARD
ACROSS KS ON FRIDAY. THE ETA MODEL SOLUTION IS FASTER THAN THE GFS
BRINGING THE FRONT THROUGH THE ENTIRE FA BY FRIDAY EVENING.  SURFACE
CONVERGENCE ALONG THE FRONT MAY PROVIDE ENOUGH LIFT FOR
THUNDERSTORMS TO DEVELOP DURING THE DAY ON FRIDAY. BOTH THE ETA AND
AVN SHOW A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST
INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE 850MB WINDS WILL
BECOME SOUTHERLY AHEAD OF THE 5H TROUGH AND ADVECT DEEPER GULF
MOISTURE NORTH OF THE SURFACE BOUNDARY ON SATURDAY. THE ISENTROPIC
LIFT NORTH OF THE BOUNDARY WILL CAUSE PERIODS OF SHOWERS AND
THUNDERSTORMS TO MOVE ACROSS THE FA SATURDAY INTO SATURDAY NIGHT. IF
THE FRONT MOVES A BIT FARTHER SOUTH MOST OF THE RAIN MAY FALL SOUTH
OF THE FA ON SATURDAY. I KEPT CHANCE POPS IN FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT. SATURDAY WILL BE COOLER WITH HIGHS ONLY
STRUGGLING TO REACH THE UPPER 70S TO LOWER 80S WITH CLOUDY SKIES AND
PERIODS OF RAIN. THE 5H TROUGH SHOULD LIFT NORTHEAST INTO THE MID MS
RIVER VALLEY ON SUNDAY BRINGING AN END TO THE RAIN CHANCES. SKIES
SHOULD CLEAR WEST TO EAST ACROSS THE FA ON SUNDAY. THE EXTENDED
RANGE MODELS SHOW ZONAL FLOW DEVELOPING WITH A TROUGH DEVELOPING IN
THE WESTERN CONUS BY NEXT WEDNESDAY. HIGHT TEMPERATURES SHOULD WARM
INTO UPPER 80S BY NEXT WEDNESDAY.
&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 4:27 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT WED AUG 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
428 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF A
COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. THE ISOLATED
THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE
HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 25, 11:58 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT WED AUG 25 2004

KSZ008>012-020>024-034-251900-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
1158 AM CDT WED AUG 25 2004

...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA
Special weather statement, Aug 25, 12:07 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT WED AUG 25 2004

KSZ008>012-020>024-034-251700-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
1207 PM CDT WED AUG 25 2004

...SEVERE THUNDERSTORM WATCH NUMBER 781 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:37 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley38 min
Aug 24, 10:07 PM CDTTornado WarningTOPPottawatomie, Riley38 min
Aug 24, 10:38 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningTOPNemaha46 min
Aug 25, 6:06 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson54 min
Aug 25, 8:40 AM CDTSevere Thunderstorm WarningTOPRepublic65 min
Aug 25, 8:49 AM CDTSevere Thunderstorm WarningTOPWashington56 min
Aug 25, 9:19 AM CDTSevere Thunderstorm WarningTOPMarshall56 min
Aug 25, 9:46 AM CDTSevere Thunderstorm WarningTOPWashington29 min
Aug 25, 5:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee62 min
Aug 25, 5:44 PM CDTSevere Thunderstorm WarningTOPOsage46 min
Aug 25, 6:31 PM CDTTornado WarningTOPOsage29 min
Aug 25, 6:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.